Alert archive / Arizona / Wind Advisories in 2009

Wind Advisory 22, NWS Flagstaff, AZ

August 7, 20094 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Aug 7, 2009, 2:43 AM MST for 4 counties in Arizona. It took effect at Aug 7, 2009, 9:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2009, 2:43 AM MST (09:43 UTC)
In effect from
Aug 7, 2009, 9:00 AM MST
Expired
Aug 7, 2009, 7:15 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4102 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 070943
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 AM MST FRI AUG 7 2009

AZZ004-006>009-012-013-015-016-038>040-071900-
/O.NEW.KFGZ.WI.Y.0022.090807T1600Z-090808T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...PRESCOTT...
SELIGMAN...ASH FORK...KEAMS CANYON...KAIBITO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SEDONA...NAVAJO N.M....DILKON...KYKOTSMOVI
243 AM MST FRI AUG 7 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST
THIS EVENING. 

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM IS MOVING THROUGH THE
GREAT BASIN TODAY PRODUCING STRONG SOUTHWEST WINDS SUSTAINED FROM
20 TO 30 MPH WITH GUSTS RANGING FROM 40 TO 50 MPH ACROSS THE
ADVISORY AREA. THE LOW IS FORECAST TO CONTINUE MOVING NORTHEASTWARD
AWAY FROM THE STATE THIS EVENING ALLOWING THE STRONG WINDS TO
DIMINISH AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

RB
2 follow-up statements
000 
WWUS75 KFGZ 071549
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
849 AM MST FRI AUG 7 2009

AZZ004-006>009-012-013-015-016-038>040-080300-
/O.CON.KFGZ.WI.Y.0022.090807T1600Z-090808T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...PRESCOTT...
SELIGMAN...ASH FORK...KEAMS CANYON...KAIBITO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SEDONA...NAVAJO N.M....DILKON...KYKOTSMOVI
849 AM MST FRI AUG 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM IS MOVING THROUGH THE
GREAT BASIN TODAY PRODUCING STRONG SOUTHWEST WINDS SUSTAINED FROM
20 TO 30 MPH WITH GUSTS RANGING FROM 40 TO 50 MPH ACROSS THE
ADVISORY AREA. THE LOW IS FORECAST TO CONTINUE MOVING NORTHEASTWARD
AWAY FROM THE STATE THIS EVENING ALLOWING THE STRONG WINDS TO
DIMINISH AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
000 
WWUS75 KFGZ 080215
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 PM MST FRI AUG 7 2009

AZZ004-006>009-012-013-015-016-038>040-080315-
/O.CAN.KFGZ.WI.Y.0022.000000T0000Z-090808T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...PRESCOTT...
SELIGMAN...ASH FORK...KEAMS CANYON...KAIBITO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SEDONA...NAVAJO N.M....DILKON...KYKOTSMOVI
715 PM MST FRI AUG 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

SURFACE OBSERVATIONS AT 7 PM MST INDICATE WIND SPEEDS HAVE
DECREASED BELOW WIND ADVISORY CRITERIA. THUS THE WIND ADVISORY IS
BEING CANCELLED. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE THROUGH MID EVENING AND THEN DECREASE...BECOMING CALM
AFTER MIDNIGHT. 

$$

41

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Aug 6, 8:45 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 8:45 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST THU AUG 6 2009

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT
BASIN WILL LOWER HUMIDITY LEVELS AND PRODUCE STRONG SOUTHWEST WINDS
AGAIN FRIDAY. WIND SPEEDS WILL DIMINISH ACROSS NORTHERN ARIZONA FOR
THE WEEKEND...BUT THE DRY WEATHER WILL CONTINUING INTO EARLY NEXT
WEEK.

&&

.DISCUSSION...
VERY DRY AIR HAD MOVED INTO WESTERN AZ LATE THIS AFTERNOON. AT 8
PM...SURFACE DEW POINTS WERE FROM 20 TO 30 DEGREES LOWER THAN 24
HOURS AGO ACROSS COCONINO AND YAVAPAI COUNTIES. THIS DRY AIR
COMBINED WITH ANOTHER WINDY DAY FRIDAY PROMPTED THE ISSUANCE OF A
RED FLAG WARNING VALID FRIDAY FOR MUCH OF THE NORTHLAND.

FORECAST UPDATES MADE EARLIER THIS EVENING WERE:
1) FIRE WX FORECAST - TO REDUCE TONIGHTS MAX RH FORECASTS PER LATE
   AFTERNOON OBSERVATIONS AND SHORT TERM MODEL FCSTS.
2) PUBLIC FORECASTS - MAKE SKIES CLEAR / MOSTLY CLEAR AND END SLIGHT
   CHANCE TSTORMS PER OBSERVATIONS.

FRIDAY LOOKS WINDY AGAIN...WITH THE LAST 2 RUNS OF THE NAM MODEL ARE
SUGGESTING FASTER WIND GUSTS THAN THE GFS. WILL LET THE MID SHIFT
LOOK AT THE LATEST GFS TO DECIDE WHETHER ANOTHER WIND ADVISORY IS
NEEDED FRIDAY AND WHERE.

PREV DISCUSSION...305 PM MST. THE UNSEASONABLY STRONG LOW PRESSURE
SYSTEM OVER NORTHERN CALIFORNIA...WITH IMPRESSIVE 500 MB HEIGHT
ANOMALIES OF OVER FOUR STANDARD DEVIATIONS...WILL MOVE ACROSS THE
GREAT BASIN TONIGHT AND EARLY FRIDAY. MODERATE SURFACE PRESSURE
GRADIENTS FROM SOUTHWEST TO NORTHEAST WILL COMBINE WITH STRONG LOWER
TROPOSPHERIC WINDS TO BRING WINDY CONDITIONS TO MUCH OF THE CWA
AGAIN ON FRIDAY. AT THIS TIME BELIEVE THAT THE WINDS WILL BE JUST
BELOW WIND ADVISORY CRITERIA. OUR PRIMARY CONCERN FOR FRIDAYS
FORECAST IS WITH FIRE WEATHER IMPACTS TO THE MANY WILD FIRES THAT
ARE BURNING ACROSS NORTHERN ARIZONA. STRONG SOUTHWESTERLY WINDS
SUSTAINED AT 15 TO 30 MPH WITH HIGHER GUSTS ARE LIKELY WITH THIS
SYSTEM AND HUMIDITY LEVELS WILL BE UNUSUALLY LOW. A RED FLAG WARNING
HAS BEEN ISSUED FOR FRIDAY MORNING THROUGH FRIDAY EVENING...SEE
PRODUCT RFWFGZ FOR DETAILS.

THIS WEEKEND THROUGH EARLY NEXT WEEK...AN UNUSUALLY DRY DRY AND
STABLE AIRMASS WILL SETTLE IN OVER NORTHERN ARIZONA AND PERSIST
INTO EARLY NEXT WEEK. MOSTLY CLEAR AND COOL CONDITIONS CAN BE
EXPECTED THIS WEEKEND...WITH QUITE CHILLY MORNING LOWS IN FAVORED
HIGH ELEVATION AREAS. GFS MODEL BUILDS A 596 HPA RIDGE BACK
OVER NORTHERN NEW MEXICO BY LATE TUESDAY...BUT FAVORABLE FLOW FOR
A RETURN OF MOISTURE IS NOT ESTABLISHED UNTIL LATE IN THE WEEK.
KEEPING ALL POPS VERY LOW NEXT WEEK...IN LINE WITH MOS VALUES.

HOWARD/BAK

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT VFR CONDITIONS FOR THE NEXT
24 HOURS. AFT 15-17Z FRIDAY...SOUTHWEST WINDS OF 15-25 KT GUSTING TO
35 KT WILL RETURN TO NORTHERN ARIZONA AND LAST THROUGH SUNSET
BEFORE DIMINISHING.  AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FRIDAY MORNING THROUGH FRIDAY EVENING FOR
AZZ104>115 AND 137>140.

&&

PUBLIC..................DL
AVIATION................DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 6, 7:40 PM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
740 PM MST THU AUG 6 2009

AZZ004>018-037>040-070715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
740 PM MST THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT
TODAYS WIND ADVISORY WAS CANCELLED AT 715 PM MST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY...ANOTHER BREEZY DAY WILL OCCUR ACROSS NORTHERN
ARIZONA...WITH SOUTHWEST WINDS GUSTING FROM 35 TO 45 MPH.
A RED FLAG WARNING IS ALSO IN EFFECT FRIDAY FOR MUCH OF THE
NORTHLAND DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS.

EXPECT DRY...MILD CONDITIONS FOR SATURDAY AND THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

Nearby

Wind Advisories in Arizona, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.